Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 74, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 6, 1997, 6:22 PM EDT for Ingham County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1997, 6:22 PM EDT (22:22 UTC)
- Expired
- Jul 6, 1997, 7:10 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ingham County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:45 PM EDT | Hail 1 | Mason, MI | |
| Jul 6, 7:15 PM EDT | Hail 1.5 | Webberville, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345 WUUS1 KGRR 062223 RRA SVRGRR MIC065-062310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 622 PM EDT SUN JUL 6 1997 * SEVERE THUNDERSTORM WARNING FOR INGHAM COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 710 PM EDT * SOME LOCATIONS AFFECTED EDEN AROUND 630 PM EDT MASON AROUND 635 PM EDT DANSVILLE AROUND 645 PM EDT WILLIAMSTON AROUND 655 PM EDT * AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15 MILES EAST OF CHARLOTTE OR 6 MILES WEST OF EDEN MOVING NORTHEAST AT 25 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:41 AM EDT, 6 hours 41 minutes earlier.
Area forecast discussion, Jul 6, 11:41 AM EDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1140 AM EDT SUN JUL 6 1997 ADAP STREAMLINE ANALYSIS SHOWING CONVERGENCE AXIS/WINDSHIFT LINE AHEAD OF MAIN COLD FRONT PUSHING INTO NORTH CENTRAL LOWER EXTENDING SOUTHWEST TO MKG AND SOUTH OF MKE. LOWER ST/SC DECK BEHIND TROF AXIS SLIDING INTO NORTHERN TIER OF COUNTIES...WHILE SC DEVELOPING ALONG CONVERGENCE AXIS FROM THE LAKE MICHIGAN SHORELINE SPREADING NORTHEAST ACROSS NORTHEAST HALF OF FORECAST AREA. SINCE CLOUD DEVELOPMENT LIKELY AIDED BY LIFTING OF HIGHER RH AIR OVER LAKE MICHIGAN...EXPECT THIS TREND TO CONTINUE DOWN THE LAKESHORE...WITH CLOUDS SPREADING ACROSS MUCH OF CWA NORTH OF A BEH-LAN LINE WHERE FORECAST WORDING WILL BE CHANGED TO MOSTLY CLOUDY. REMAINDER OF AREA WILL GO WITH PARTLY SUNNY...EXPECTING SOME CU TO DEVELOP AS CONVECTIVE TEMPERATURES IN THE LOWER 70S ARE REACHED. AS FOR PRECIPITATION POTENTIAL...EXPECT BEST CHANCES TO REMAIN NEAR TROF AXIS TROF WHERE CONVERGENCE IS STRONGEST. MODIFIED 12Z DTX SOUNDING (74/55) YIELDS CAPES APPROACHING 800 J/KG...THUS WILL KEEP CHANCE POPS GOING ACROSS CWA THIS AFTERNOON...HIGHEST (40 PERCENT) OVER SOUTHEAST THIRD OF FORECAST AREA WHERE GREATEST AMOUNT O&F HEATING EXPECTED. BORIS
In the hours before
Local storm report, Jul 6, 5:02 PM EDT, 1 hour 20 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
502 PM EDT SUN JUL 06 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0432 PM LITCHFIELD MI 0.75 INCH HAIL
07/06/97 HILLSDALE COUNTYLocal storm report, Jul 6, 5:03 PM EDT, 1 hour 19 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
502 PM EDT SUN JUL 06 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0432 PM LITCHFIELD MI 0.75 INCH HAIL
07/06/97 HILLSDALE COUNTYThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:25 PM EDT | Severe Thunderstorm Warning | GRR | Hillsdale, Jackson | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.